Anaphylaxis


 
POLICY:
 
The incidence of anaphylaxis or anaphylactic shock is most 
common after treatment with certain local anesthetics and 
other drugs which may be used during a procedure.  
 
COMMENT:
 
Anaphylaxis, or anaphylactic shock, is a systemic 
hypersensitivity reaction that can occur when an individual 
is exposed to a substance to which he/she has become highly 
allergic. It is a form of circulatory collapse, but is not 
considered a true shock because it is readily managed by the 
combination of transient circulatory and respiratory support 
and antihistamines.
 
It may occur after food ingestion, particular insect and 
snake bites, and, most often, after treatment with certain 
drugs, especially antibiotics (Penicillins, cephalosporins, 
streptomycin), non-steroidal anti-inflammatory agents, 
cardiac depressants, antiarrhythmics (Procainamide and 
quinidine), local anesthetics, fluorescein, and other drugs.  
Reactions are more likely to occur after parenteral rather 
than oral administration.  Almost always the patient gives a 
history of previous exposure to the drug.
 
The anaphylactic mechanism is a two phase reaction:
 
1st Phase:   The antigen is introduced causing the formation 
    of specific antibodies. The individual is now sensitized
    to the antigen.
2nd Phase:   With subsequent exposure to the antigen, there 
    is the hypersensitive response with the previously

Approved By Governing Board    
EP.3    
Gupta Gastro